Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Suggest ways to wean off of Clonazepam

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2836 Questions
Question
I had been taking 2 mg of clonazepam per day for more than 20 years for anxiety. What is the recomended schedule for withdrawal from this situation? My doctor has me currently tapering off the medication at .5 mg per 5 days I am experiencing further decline in my memory and getting only 5 hours sleep at night instead of the usual 8-9. Is this consistent with this change in meds, or is something else going on? He said the current use of citalopram at 2 mg per day would handle the anxiety issues. Is this something I need to get back to him immediately on or should I wait until after Christmas? Thank you.
Wed, 30 May 2018 in Mental Health
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Slow down withdrawal from clonazepam and introduction of citalopram.

Detailed Answer:
Hello and welcome,

Different people handle withdrawal from medications differently, and given the duration (20 yrs) that you have been on the clonazepam, I would recommend slowing down the withdrawal schedule by several weeks for each decrease in dosage (3 weeks), unless there is a significant reason for needing to get off of this medication sooner.

When starting an SSRI medication such as citalopram, it is a good idea to overlap the use of benzodiazepines such as clonazepam, because
1. It takes the SSRI about 4 weeks to fully kick in, and,
2. Some SSRIs such as citalopram can cause a bit of agitation at first in some people (or insomnia).

The memory decline you are noticing during this time could be from the diminished sleep if you are only sleeping 5 hrs a night. That will affect short term memory.

Finally, if you are just starting the citalopram and having side effects, some people tolerate it's daughter compound better (escitalopram). It has all of the same benefits without some of the side effects such as, for some people, diarrhea.

You wrote that you are taking 2 mg of citalopram and I am wondering if you meant 20 mg. If it keeps you awake, consider asking your doctor for you to take half of it for the first couple of weeks until your body gets used to it. Slowing this down may delay when you start to get maximal benefit from it, but if you aren't sleeping well, it is worth it.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor